August 9, 2023 - Mayor Tom Henry and the Fort Wayne Police Department announced today that it is imperative Fort Wayne residents are aware of the alarming rates of fatal overdoses involving fentanyl, a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It only takes 2 milligrams of fentanyl (an amount similar to 2 grains of salt) to overdose and kill someone. Illicit drugs are easily accessible and can even be accessed through social media.
“We have seen just about every street drug laced with fentanyl, so there are no safe street drugs at this time,” said Captain Kevin Hunter, Administrative/Vice & Narcotics Division, FWPD. “The most recent issue is the distribution of counterfeit prescription pills that contain fentanyl. Drug cartels have flooded the entire United States, including our city, with these counterfeit prescription pills, many marked ‘M-30,’ that come in all colors and look like prescription oxycodone pills. You can’t see, taste or smell the fentanyl, even if the pills contain deadly levels. Even when individuals research pills marked ‘M-30,’ they appear to be legitimate prescription pills. We want everyone to know that unless they receive their pills directly from the pharmacy, those pills are likely counterfeit, they will contain fentanyl, and they could kill you. In 2022, the FWPD seized over 98,000 of these counterfeit ‘M-30’ pills containing Fentanyl.”
“My first priority is the safety of our citizens, and far too many families in our community have experienced the devastating effects of illicit fentanyl,” said Mayor Henry. “The first step is for all of us to be educated about this dangerous, synthetic drug that can kill our loved ones. If you know or think someone is struggling with addiction, ask them if you can help. Your concern might be just what they need to start their recovery journey, and your support could make all the difference in their success.”
The FWPD has a Hope and Recovery Team (HART) that can help individuals and families get connected to treatment and recovery. The HART Hotline is 260-427-5801.
The Centers for Disease Control and Prevention (CDC) provides the following valuable information.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
* Small, constricted “pinpoint pupils”
* Falling asleep or losing consciousness
* Slow, weak, or no breathing
* Choking or gurgling sounds
* Limp body
* Cold and/or clammy skin
* Discolored skin (especially in lips and nails)
National Fentanyl Prevention and Awareness Day is August 21. Mayor Henry and the FWPD join law enforcement, municipalities and community organizations around the country in raising awareness about the dangers and threats posed by the illicit manufacturing of fentanyl.